Indiana, 2002

Flood in Indiana, April 28 to 30, 2002

April 28 to 30, 2002 · NWS IND · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 28, 2:15 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 28, 2:15 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 AM EST SUN APR 28 2002

BIGGEST CHALLENGE TEMPS/POPS TODAY.

CURRENT ROUND OF MAJOR CONVECTION OVER CWA NOW FADING FAST. THIS
EVIDENTLY IN RESPONSE TO BOTH SHORTWAVE THAT TRIGGERED IT MOVG EAST
AND INGESTING STABLE AIR FROM PCPN SATURDAY.

BASED ON THIS AND MODELS BRINGING IN DRIER AIR...SHOULD BE ABLE TO
CLEAR ALL WATCHES IN OUR CWA WITH MORNING UPDATE. HI FWC POPS DONT
SEEM TO REFLECT RAPID DECLINE IN PCPN. HOWEVER...IR PICS SHOW A
SERIES OF SECONDARY SPOKES ROTATING AROUND UPPER SYSTEM. WITH LATE
APRIL POTENTIAL FOR INSTABILITY...WILL MAINTAIN A CHANCE TODAY...BUT
CLOSER TO MAV THAN FWC. GUIDANCE AGREES ABOUT DRY OVERNIGHT. CAN
BUY THIS WITH INCRSG STABILITY.

GUIDANCE TEMPS CLOSE...AS ARE BACKGROUND MODELS...THRU PD. WILL CUT
TODAY. GRADIENT IN REGION IS TIGHT...WHICH USUALLY POSES A CHALLENGE
TO MOS. EXTRAPOLATION WOULD INDICATE COOLER TEMPS ARE WAY TO GO.
GUIDANCE LOOKS BETTER STARTING TONIGHT AS WE BECOME MORE DOMINATED
BY LARGE SCALE EFFECTS.

.IND...NONE.

KWIATKOWSKI

In the hours before

Local storm report, Apr 28, 1:21 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
121 AM EST SUN APR 28 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 AM    LOOGOOTEE                 IN   WIND DAMAGE
04/28/02   MARTIN                         TREE BLOWN DOWN
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 28, 2:09 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
209 AM EST SUN APR 28 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 AM    CROTHERSVILLE             IN   WIND DAMAGE
04/28/02   JACKSON

TREES DOWN...REPORTED BY STORM SPOTTER.
Local storm report, Apr 28, 2:45 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 AM EST SUN APR 28 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    GREENFIELD                IN   WIND DAMAGE
04/28/02   HANCOCK                        SIGNIFICANT ROOF DAMAGE
                                          AND GARAGES BLOWN DOWN
                                          REPORTED BY COUNTY
                                          SHERIFF. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Apr 28, 3:12 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
312 AM EST SUN APR 28 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

Time unknown SEXTON                   IN   WIND DAMAGE
04/28/02     RUSH                         PORCH BLOWNN OFF OF
                                          HOUSE...REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 28, 3:39 AM EST, 3 hours 6 minutes before
INZ021-028>080-082>084-087>092-281000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
339 AM EST SUN APR 28 2002

SEVERE THUNDERSTORM WATCH 163 HAS BEEN CANCELLED FROM THE FOLLOWING
AREAS...CARROLL...HOWARD...TIPPECANOE...WARREN...CLINTON...TIPTON...M
ADISON...DELAWARE...FOUNTAIN...RANDOLPH...HAMILTON...MONTGOMERY...BOO
NE...VERMILLION...HENRY...WAYNE...PARKE...HANCOCK...MARION...HENDRICK
S...PUTNAM...RUSH...FAYETTE...UNION...SHELBY...JOHNSON...MORGAN...VIG
O...CLAY...FRANKLIN...OWEN...DECATUR...BARTHOLOMEW...BROW
...MONROE...SULLIVAN...JENNINGS...GREENE...
JACKSON...LAWRENCE...KNOX...MARTIN...DAVIES.
Special weather statement, Apr 28, 5:25 AM EST, 1 hour 20 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-281500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 AM EST SUN APR 28 2002

...SEVERE WEATHER IS NOT EXPECTED IN CENTRAL INDIANA TODAY...

THERE IS A CHANCE THUNDERSTORMS WILL DEVELOP OVER INDIANAS
CENTRAL COUNTIES TODAY...BUT ANY STORMS SHOULD BE RELATIVELY WEAK.

KWIATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
April 28, 6:45 AM EST to April 30, 11:59 PM EST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

East Fork White River crested at 15.83 on April 29. Flood stage is 12.0. Agricultural lands and several roads closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290602.